Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 12, NWS Gaylord, MI

September 26, 20236 counties in Michigan

NWS Gaylord, MI issued this beach hazards statement at Sep 26, 2023, 9:46 PM EDT for 6 counties in Michigan. It took effect at Sep 27, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2023, 9:46 PM EDT (01:46 UTC)
In effect from
Sep 27, 2023, 8:00 AM EDT
Expired
Sep 27, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Cheboygan County, MI, Iosco County, MI, Mackinac County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 69 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WHUS43 KAPX 270146
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
946 PM EDT Tue Sep 26 2023

MIZ017-018-271230-
/O.CAN.KAPX.BH.S.0011.000000T0000Z-230927T0300Z/
/O.NEW.KAPX.BH.S.0012.230927T1200Z-230928T0000Z/
Cheboygan-Presque Isle-
946 PM EDT Tue Sep 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...High waves of 3 to 6 feet and strong currents leading to
  dangerous swimming conditions.

* WHERE...Cheboygan and Presque Isle Counties.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ024-030-036-097-271230-
/O.NEW.KAPX.BH.S.0012.230927T1200Z-230928T0000Z/
Alpena-Alcona-Iosco-Mackinac Island/Bois Blanc Island-
946 PM EDT Tue Sep 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...High waves of 3 to 6 feet and strong currents leading to
  dangerous swimming conditions.

* WHERE...Alpena, Alcona and Iosco Counties, and Mackinac 
  Island/Bois Blanc Island.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
3 follow-up statements
517 
WHUS43 KAPX 270755
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
355 AM EDT Wed Sep 27 2023

MIZ017-018-024-030-036-097-271600-
/O.CON.KAPX.BH.S.0012.230927T1200Z-230928T0000Z/
Cheboygan-Presque Isle-Alpena-Alcona-Iosco-
Mackinac Island/Bois Blanc Island-
355 AM EDT Wed Sep 27 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...High waves of 3 to 6 feet and strong currents leading 
  to dangerous swimming conditions.

* WHERE...Northeast Lower Michigan, and Mackinac and Bois Blanc 
  Islands.

* WHEN...Today.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JZ
747 
WHUS43 KAPX 271442
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1042 AM EDT Wed Sep 27 2023

MIZ017-018-024-030-036-097-272245-
/O.CON.KAPX.BH.S.0012.000000T0000Z-230928T0000Z/
Cheboygan-Presque Isle-Alpena-Alcona-Iosco-
Mackinac Island/Bois Blanc Island-
1042 AM EDT Wed Sep 27 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High waves of 3 to 6 feet and strong currents leading 
  to dangerous swimming conditions.

* WHERE...Northeast Lower Michigan, and Mackinac and Bois Blanc 
  Islands.

* WHEN...Today.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
225 
WHUS43 KAPX 271955
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
355 PM EDT Wed Sep 27 2023

MIZ017-018-024-030-036-097-280000-
/O.CON.KAPX.BH.S.0012.000000T0000Z-230928T0000Z/
Cheboygan-Presque Isle-Alpena-Alcona-Iosco-
Mackinac Island/Bois Blanc Island-
355 PM EDT Wed Sep 27 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High waves of 3 to 6 feet and strong currents leading 
  to dangerous swimming conditions.

* WHERE...Northeast Lower Michigan, and Mackinac and Bois Blanc 
  Islands.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 26, 9:39 PM EDT, 7 minutes earlier.

Area forecast discussion, Sep 26, 9:39 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
939 PM EDT Tue Sep 26 2023

.UPDATE...
Issued at 935 PM EDT Tue Sep 26 2023

Not much to change to the inherited forecast. Moisture continues
to pinwheel back northwest around slow moving upper level low
pressure back in eastern Iowa. Moisture is disjointed at best, as
is deep layer forcing. The result, continued patches of very light
showers/sprinkles across portions of northern lower Michigan. Much
of northeast lower and eastern upper Michigan has cleared out this
evening. Overall flavor of the forecast will change little, with
more clouds and the threat for more light showers/sprinkles the
further south one goes. Skies should remain clear to partly cloudy
much of the night across northeast lower and eastern upper
Michigan. Lows tonight ranging through the 50s.

&&

.NEAR TERM...(Through Tonight)
Issued at 236 PM EDT Tue Sep 26 2023

The cutoff upper level low evident on water vapor imagery over
eastern Iowa as of early afternoon will continue to drift southeast
into northern Illinois through tonight. This system will continue
to result in a moist low level easterly flow across northern
Michigan. Skies through tonight are expected to remain mostly
cloudy across much of northern lower but only partly cloudy
across eastern upper. APX radar indicates a few light showers
across parts of northern lower. Remnant tropical moisture will
continue to rotate around the upper level low leading to a few
showers and areas of drizzle across the higher terrain through
this evening. Light showers are then expected to be limited to
southwest zones overnight. Lows tonight are expected to range
through the 50s. Easterly winds are expected to be in the 5 to 10
mph range inland and 10 to 20 mph near the lakeshores.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 236 PM EDT Tue Sep 26 2023

High Impact Weather Potential: Low. High swim risk for beaches along
far northern Lake Huron Wednesday.

Pattern Synopsis:

Relatively weak upper-level troughing embedded in much larger,
amplified ridging that spans much of eastern Canada will slowly
pivot across the southern Great Lakes through the second half of the
week. Aforementioned ridging will continue to support strong surface
high pressure centered over Ontario/Quebec that will nose into the
Great Lakes and compete with subtle surface pressure falls supported
by the trough moving across the region.

Forecast Details:

An atypical setup with southeasterly flow through a large portion of
the troposphere will keep a moist low/mid-level environment in place
across the Great Lakes Wednesday and Thursday. Current confidence is
that mostly cloudy to overcast skies will remain in place over most
of northern Michigan heading into the end of the week as the
aforementioned system works its way east. This being said,
relatively high uncertainty remains in chances for light
rain/drizzle across the area similar to what is ongoing across
northern lower Michigan this afternoon. Belief is that light
rain/drizzle chances will be lower/less widespread Wednesday and
Thursday, but cannot be completely ruled out -- especially across
southern portions of the forecast area along and south of M-72 where
more abundant low-level moisture appears it will be in place.
Otherwise, gusty east-southeast winds are expected to bring a high
swim risk for beaches along far northern Lake Huron again on
Wednesday. A gradual warming trend is anticipated through the end of
the week with high temperatures in the mid to upper 60s on Wednesday
warming into the 70s on Friday. These high temperatures would be
around 5-10 degrees warmer than average for the end of September.
Overnight lows also look to stay more mild than average, dipping
into the mid 40s to 50s at night.

.LONG TERM...(Friday night through Tuesday)
Issued at 236 PM EDT Tue Sep 26 2023

Mainly quiet weather is expected across northern Michigan through
this weekend and into early next week. Weak troughing will slide
east over the Mid-Atlantic/New England as longwave ridging amplifies
across much of the central CONUS, dominating the large scale pattern
through the forecast period. Subsidence provided aloft looks to
build surface high pressure across a large portion of the country
east of the Mississippi River into the beginning of October. This
will keep rain chances low across the Great Lakes and support warmer-
than-average temperatures -- including high temperatures in the 70s
and perhaps low 80s across the area this weekend into early next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM EDT Tue Sep 26 2023

Expect increasing cloud bases to VFR at all location as we head
through this evening, with even some aggressive clearing at KAPN
and KCIU. Another band of MVFR cigs expected to expand back
northwest Wednesday morning, especially targeting KTVC and KMBL.
Current trends support VFR conditions continuing at the other
locations through the period. Northeast winds continue, at times a
bit gusty on Wednesday.

&&

.MARINE...
Issued at 236 PM EDT Tue Sep 26 2023

Easterly winds will remain a bit breezy into Wednesday. Small
craft advisories will continue on Lake Huron. The advisories on
parts of Lake Michigan will end early this evening.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...Small Craft Advisory until 4 PM EDT Wednesday for LHZ345>349.
LM...NONE.
LS...NONE.
&&

UPDATE...MSB
NEAR TERM...AJS
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MSB
MARINE...AJS
Hazardous weather outlook, Sep 26, 3:36 PM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
336 PM EDT Tue Sep 26 2023

MIZ016>018-020>036-041-042-086>088-095>099-271945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
336 PM EDT Tue Sep 26 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a high swim risk for some Lake Huron beaches of
northeast lower Michigan through this evening. High waves and rip
currents are expected to result in dangerous swimming conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a high swim risk for some Lake Huron beaches again on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
336 PM EDT Tue Sep 26 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.